Texas, 2020

Hail in Texas, March 20, 2020

March 20, 2020 · NWS CRP · 6 events in 2 counties and zones

|Isolated elevated thunderstorms formed over the northern Brush Country to the Victoria Crossroads north of the cold front. Some of the storms produced quarter to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A cold front moved into the Middle Texas coastal region by early afternoon on the 20th.|Isolated elevated thunderstorms formed over the northern Brush Country to the Victoria Crossroads north of the cold front. Some of the storms produced quarter to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 20, 8:33 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 20, 8:33 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
933 AM CDT Fri Mar 20 2020

.DISCUSSION...

Additional showers and storms are currently developing across the
western CWA. Short range models show this trend to continue over
the next few hours with convection shifting east. This is due to
another short wave aloft combined with a cold front that is
pushing south. Ahead of the boundary, LAPS shows moderate instability
with minimal CIN. The front per MSAS/LAPS appears to be sagging
south faster along the Rio Grande, but is still expected to reach
the coast by late afternoon. Thus, am expecting more convection
through this afternoon across S TX. A few storms may be strong
with gusty winds and small hail. Will be tweaking this afternoon's
POPs up a tad.

&&

.PREV DISCUSSION... /Issued 649 AM CDT Fri Mar 20 2020/

DISCUSSION...

Updated for the 12Z Aviation Discussion.

AVIATION...

Showers and isolated thunderstorms continue to stream northeast
across South Texas, mainly west of a line from LRD-VCT, however
activity is diminishing from LRD-VCT this morning. The approaching
cold front will keep rain chances through at least early afternoon
around the VCT, but activity will become more isolated into the
afternoon as the front pushes farther south. E-SE winds will
gradually back out of the NE between 10-15 KTs as the front
pushes south today, reaching the coast around 00Z SAT.
Redevelopment in showers and isolated thunderstorms are expected
late in the night from south to north. As for CIGs, a brief period
of IFR this morning with mostly MVFR expected today. Temperatures
may warm enough this afternoon from ALI-CRP to allow for brief VFR
conditions. Otherwise, CIGs to again lower to MVFR/IFR overnight.

PREV DISCUSSION... /Issued 435 AM CDT Fri Mar 20 2020/

SHORT TERM (Today through Saturday)...
Midlevel shortwave will lift off the northeast through the day
across Texas. Within that midlevel flow, isolated strong
thunderstorms continue to stream northeast out of Nuevo Leon,
weakening as they move into the western Brush Country where
instability becomes less and less available and capping increases.
Isolated small hail and gusty winds will be possible in some of
these storms that may be able to hold together long enough to
enter South Texas. Farther east, more of a shower activity is
occurring, however latest LAPS analysis shows the cap weakening
across the Coastal Plains with instability increasing, so
isolated thunderstorms will remain possible. As the midlevel
shortwave lifts to the northeast through the day, it will bring a
cold front south through South Texas, draped from Laredo to
Victoria after noon, pushing through the coast around 7 pm and
stalling offshore. This will help push rain chances farther south
through the evening and overnight, tapering rain chances across
most inland locations. However, will expect the an increase in
rain chances once again Saturday due to an increase in isentropic
lift and convergence between remnants of the cold front and a
developing coastal trough.

Temperatures today will be tricky due to convection and the front.
With the current timing of the front and current morning activity,
inland locations generally west of Highway 59 may have a tough
time warming up which would leave temperatures in the low to mid
70s. However, east of Highway 59, temperatures should be able to
warm up into the upper 70s to lower 80s. As the front moves
through, temperatures tonight should cool into the 50s inland to
lower 60s closer to the coast. Persistent NE flow with CAA on
Saturday will keep temperatures rather cool in the 60s for most
locations, with near 70 degrees toward the southern Coastal Bend.

LONG TERM (Saturday Night through Thursday)...

The combination of a retreating frontal boundary and a weak
coastal trough extending northward into the area will continue to
bring rain and some isolated thunderstorms to the area for
Saturday night and into Sunday. Rain chances will decrease Sunday
as high pressure builds in from the south. Models continue to show
dry and very warm conditions for the area, with most having the
Brush Country and the Rio Grande Plains approaching, and perhaps
reaching, three digit temperatures for Wednesday through Thursday.
Elected to keep temperatures just shy of triple digits, though
with southerly flow and the ridge they will certainly be a
possibility.

MARINE...

Patchy fog is possible this morning over the bays and nearshore
waters. Isolated showers and a few thunderstorms will be possible
today, becoming more isolated to scattered tonight into Saturday
morning as a cold front moves into the Middle Texas Coastal
Waters. Moderate to occasionally strong northeast flow is expected
in behind the frontal passage.

Light to moderate southeasterly flow on Saturday night will
persist through the week. Brief SCEC conditions are expected
during the afternoons for much of the week as a thermal gradient
sets up across the area. Showers and isolated thunderstorms are
possible Saturday night through Sunday morning, but will diminish
by Sunday afternoon, leaving us with dry conditions for the rest
of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    81  59  70  63  81  /  30  40  50  30  10
Victoria          77  55  67  61  79  /  50  40  50  50  20
Laredo            76  56  63  59  79  /  40  50  50  20  10
Alice             81  57  68  61  82  /  40  40  50  30  10
Rockport          76  60  70  65  78  /  30  40  50  40  20
Cotulla           73  53  62  58  78  /  50  40  50  30  10
Kingsville        84  59  70  62  82  /  30  40  50  30  10
Navy Corpus       75  62  69  65  77  /  20  40  50  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Mar 20, 8:53 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
953 AM CDT Fri Mar 20 2020

TXZ229>234-239>247-342>347-442-443-447-211500-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
953 AM CDT Fri Mar 20 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Moderate Risk of Rip Currents along gulf-facing beaches today.

Scattered to numerous thunderstorms expected today as a cold
front moves through South Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-211500-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
953 AM CDT Fri Mar 20 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and tonight as a cold front approaches and moves
through the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for showers and possible thunderstorms will continue
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TE

In the hours before

Special weather statement, Mar 20, 4:38 AM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
538 AM CDT Fri Mar 20 2020

TXZ231-232-201130-
Live Oak-Bee-
538 AM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LIVE OAK AND
NORTHWESTERN BEE COUNTIES...

At 538 AM CDT, a strong thunderstorm was located near George West,
moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Beeville, George West, Three Rivers, Mineral, Karon, Oakville,
Normanna, Pawnee, Simmons, Ray Point and Tuleta.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2843 9771 2826 9822 2840 9831 2872 9792
TIME...MOT...LOC 1038Z 235DEG 35KT 2837 9818

CB
Special weather statement, Mar 20, 4:41 AM CST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
541 AM CDT Fri Mar 20 2020

TXZ239-201130-
Webb-
541 AM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

At 540 AM CDT, a strong thunderstorm was located near Columbia
Bridge, or 15 miles northwest of Laredo, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Laredo, Las Tiendas, Botines, Unitec Industrial Park, Ranchos Penitas
West, Orvil, Columbia Bridge and Callaghan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2806 9942 2774 9921 2760 9958 2761 9958
      2764 9960 2764 9963 2763 9962 2763 9964
      2764 9967 2765 9966 2767 9969 2765 9970
      2766 9971 2772 9976 2774 9980 2777 9981
TIME...MOT...LOC 1040Z 242DEG 35KT 2767 9968

CB
Special weather statement, Mar 20, 5:14 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
614 AM CDT Fri Mar 20 2020

TXZ232-233-201200-
Bee-Goliad-
614 AM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLIAD AND NORTH
CENTRAL BEE COUNTIES...

At 614 AM CDT, a strong thunderstorm was located near Pettus, or 13
miles southeast of Kenedy, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ander, Tulsita, Normanna, Weesatche, Pettus, Weser, Tuleta and
Charco.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2888 9731 2884 9730 2885 9728 2879 9723
      2851 9780 2867 9794 2871 9790 2867 9782
      2868 9779 2867 9778 2892 9742
TIME...MOT...LOC 1114Z 234DEG 41KT 2864 9775

CB
Local storm report, Mar 20, 8:30 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
930 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             1 NW COTULLA            28.44N 99.25W
03/19/2020  E0.88 INCH       LA SALLE           TX   PUBLIC

            FACEBOOK REPORT FROM THE CHEVRON GAS STATION
            LOCATION OF NICKEL SIZE HAIL.

&&

EMF
Special weather statement, Mar 20, 9:41 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1041 AM CDT Fri Mar 20 2020

TXZ230-239-240-201630-
McMullen-Webb-Duval-
1041 AM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUVAL...EAST CENTRAL
WEBB AND SOUTH CENTRAL MCMULLEN COUNTIES...

At 1041 AM CDT, a strong thunderstorm was located 7 miles west of
Freer, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freer, Seven Sisters and Loma Alta.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2777 9877 2794 9891 2825 9861 2789 9828
TIME...MOT...LOC 1541Z 237DEG 26KT 2790 9874

TE
Special weather statement, Mar 20, 10:01 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1101 AM CDT Fri Mar 20 2020

TXZ233-234-201645-
Victoria-Goliad-
1101 AM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT VICTORIA AND NORTHEASTERN GOLIAD
COUNTIES...

At 1101 AM CDT, a strong thunderstorm was located over Fannin, or 8
miles east of Goliad, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Victoria, Guadalupe, Fannin, Fordtran, Victoria Colony Creek Country
Club, Schroeder, Wood Hi, Mission Valley, Victoria Detar Hospital
North, Nursery, Victoria Riverside Park, Coleto Creek Park, Victoria
College, Victoria Mall, Saxet Lakes, Oak Village, Inez, Salem,
Victoria Regional Airport and Telferner.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2895 9681 2892 9679 2892 9678 2890 9676
      2889 9673 2888 9673 2886 9672 2856 9723
      2873 9738 2895 9718 2910 9699
TIME...MOT...LOC 1601Z 230DEG 30KT 2871 9725

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Live Oak

When
March 20, 10:32 AM CST to 10:36 AM CST
Where
Live Oak County, 0.92 mi SE of Clegg
Measured
1 in hail
Reported by
Public
Coordinates
28.120, -98.260

Public sent pictures of quarter sized hail near Clegg.

Hail, Live Oak

When
March 20, 11:00 AM CST to 11:05 AM CST
Where
Live Oak County, 1.51 mi NNE of Swinney
Measured
1 in hail
Reported by
Public
Coordinates
28.250, -97.920

Public reported quarter sized hail near Swinney Switch through social media.

Hail, Live Oak

When
March 20, 11:03 AM CST to 11:07 AM CST
Where
Live Oak County, 0.92 mi NE of Swinney
Measured
1.75 in hail
Reported by
Public
Coordinates
28.240, -97.920

Public reported golf ball sized hail near Swinney Switch.

Hail, Live Oak

When
March 20, 11:10 AM CST
Where
Live Oak County, 5.08 mi ENE of Swinney
Measured
1 in hail
Reported by
Public
Coordinates
28.270, -97.860

Public reported quarter sized hail northeast of Swinney Switch through social media.

Hail, Victoria

When
March 20, 12:08 PM CST
Where
Victoria County, 2.28 mi SE of Mission Vly
Measured
1 in hail
Reported by
Public
Coordinates
28.880, -97.170

Public reported quarter sized hail near Mission Valley.

Hail, Victoria

When
March 20, 12:20 PM CST
Where
Victoria County, 4.46 mi WNW of (Vct)victoria Rgnl A
Measured
1 in hail
Reported by
Public
Coordinates
28.874, -96.989

Public reported quarter sized hail on the north side of Victoria through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880292, 880302, 880303, 880304, 880306, 880307.